Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 317, NWS Norman, OK

June 15, 2002Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2002, 11:34 PM CDT for Knox County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 11:34 PM CDT (04:34 UTC)
Expired
Jun 16, 2002, 12:00 AM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Knox County, TX

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:45 PM CDTHail 0.88Knox City, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 160434
SVROKC
TXC275-160500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1134 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN NORTHERN TEXAS

* UNTIL MIDNIGHT CDT

* AT 1134 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12
  MILES WEST OF RHINELAND...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE MUNDAY AND RHINELAND

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3358 9973 3351 9999 3341 9998 3341 9952
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:46 PM CDT, 7 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 3:46 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SAT JUN 15 2002

SHOULD BE AN INTERESTING EVENING. QUESTION IS WHERE THE MAIN SHOW
WILL BE...AS ALL MODELS BOLDLY ADVERTIZE MCS DEVELOPING SOMEWHERE
OVER CENTRAL OR S HIGH PLAINS AND ROLLING SE. LEANING MORE TOWARD
THE MORE S AND W TRACK OF THE ETA/NGM...WITH QPF MAX ACROSS SW PARTS
OF THE CWA. NOSE OF UPPER JET MAX...WITH 80-KT SPEED MAX NOW
VICINITY S UT...WILL DIVE SE INTO WC/CENTRAL TX BY LATE TONIGHT.
THIS PLACES SW CWA IN FAVORABLE LEFT EXIT REGION AND STRONG
DIVERGENCE ALOFT. POPS UPPED TO 80PCT OR GREATER AREAWIDE TONIGHT
BASED ON CURRENT RADAR TRENDS OVER KS. S.

MAIN CONCERN TONIGHT IS SEVERE POTENTIAL. SURFACE DEWPOINTS ONLY
EXPECTED TO BE IN LOW 60S...VS L-M 70S EARLIER IN WEEK. THIS STILL
YIELDS CAPES OF 2-3000 J/KG ALONG INSTABILITY AXIS EXPECTED TO LIE
ACROSS PANHANDLES BY LATE AFTERNOON. LL MOISTURE WILL CONTINUE TO
INCREASE INTO THIS EVENING AS SLUG OF GOOD 850 MOISTURE IS PULLED N
INTO AREA. WINDOW OF OPPORTUNITY FOR TORNADIC SUPERCELLS INVOF
SURFACE LOW/TRIPLE POINT THIS EVENING...MAINLY OVER E PANHANDLES BUT
POSSIBLY INCLUDING FAR W CWA. VERY FAVORABLE SHEAR WHERE INCREASING
NW FLOW ALOFT COMES ATOP STRENGTHENING SE LL FLOW AHEAD OF SURFACE
LOW. PROGGED 0-6KM SHEAR OVER 50KT SUGGESTS POSSIBLITY OF A FEW
STRONG/VIOLENT TORNADOES. RISK SHIFTS TO POTENTIAL WIDESPREAD
DAMAGING WINDS LATER THIS EVENING AS MCS DRIVES SE-WARD. LOCALLY
EXCESSIVE RAIN ALSO LIKELY PER HPC GUIDANCE AND AGRESSIVE MODEL
QPFS...BUT WITH DEWPOINTS DOWN FROM EARLIER IN WEEK AND MCS EXPECTED
TO ROLL SE FAIRLY QUICKLY...WILL HOLD OFF ON FF WATCH AT THIS TIME.
NW FLOW PATTERNS TYPICALLY ARE NOT CONDUCIVE TO WIDESPREAD EXCESSIVE
RAINFALL HERE. BUT WE WILL CARRY SEVERE AND HEAVY-RAIN WORDING.

WITH MOST OF OUR ATTENTION FOCUSED ON THE SHOW TONIGHT...WILL NOT
MAKE TOO MANY CHANGES TO LATTER PERIODS OF FORECAST. LOW POPS
CONTINUED SUN NIGHT INTO MON NIGHT UNDER CONTINUING NW FLOW ALOFT.
TUE-SAT DRY WITH TEMPS MODELLED CLOSELY TO MEX/HPC NUMBERS.

FCSTID = 24
OKC   62  81  62  83 /  90  20  20  30
HBR   61  86  61  84 /  90  10  30  30
SPS   63  81  62  83 /  90  40  20  30
GAG   59  85  60  85 /  90  10  30  30
PNC   61  83  61  85 /  90  10  20  30
DUA   61  78  62  81 /  80  70  20  30

.OUN...
OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CDT SATURDAY UNTIL 1000
PM CDT SATURDAY FOR ZONES
OKZ006...OKZ021...OKZ017...OKZ023>024...OKZ029...OKZ016...OKZ015...OK
Z009...OKZ012...OKZ027...OKZ007...OKZ004...OKZ008...OKZ018...OKZ026..
.OKZ019...OKZ028...OKZ011...OKZ013...OKZ025...OKZ020...OKZ030...OKZ01
4...OKZ031...OKZ022...OKZ005...OKZ010.

TX...NONE.

In the hours before

Local storm report, Jun 15, 10:24 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    4 NW RUSH SPRINGS         OK   72 MPH WIND GUST
06/15/02   GRADY                          MEASURED BY MESONET

0925 PM    4 NW RUSH SPRINGS         OK   61 MPH WIND GUST
06/15/02   GRADY                          MEASURED BY MESONET

0925 PM    4 S TIPTON                OK   58 MPH WIND GUST
06/15/02   TILLMAN                        MEASURED BY MESONET

0930 PM    6 NW CROWELL              TX   75 MPH WIND GUST
06/15/02   FOARD                          ALSO DIME SIZED HAIL.
                                          PUBLIC REPORT

0935 AM    4 S TIPTON                OK   58 MPH WIND GUST
06/15/02   TILLMAN                        MEASURED BY MESONET

0945 PM    3 W GRANDFIELD            OK   71 MPH WIND GUST
06/15/02   TILLMAN                        MEASURED BY MESONET

0950 PM    OKLAUNION                 TX   70 MPH WIND GUST
06/15/02   WILBARGER                      MEASURED BY AMATEUR
                                          RADIO SPOTTER.

0950 PM    1 NW WALTERS              OK   58 MPH WIND GUST
06/15/02   COTTON                         MEASURED BY MESONET

0950 PM    3 W GRANDFIELD            OK   84 MPH WIND GUST
06/15/02   TILLMAN                        MEASURED BY MESONET

0952 PM    HARROLD                   TX   70 MPH WIND GUST
06/15/02   WILBARGER                      MEASURED BY AMATEUR
                                          RADIO SPOTTER.

0955 PM    1 NW WALTERS              OK   68 MPH WIND GUST
06/15/02   COTTON                         MEASURED BY MESONET

0958 PM    BURKBURNETT               TX   65 MPH WIND GUST
06/15/02   WICHITA                        REPORTED BY AMATEUR
                                          RADIO SPOTTER.

1000 PM    1 NW WALTERS              OK   59 MPH WIND GUST
06/15/02   COTTON                         MEASURED BY MESONET

1003 PM    COMANCHE                  OK   60 MPH WIND GUST
06/15/02   STEPHENS                       REPORTED BY AMATEUR
                                          RADIO SPOTTER. ALSO
                                          3 INCH TREE LIMBS DOWN.

1005 PM    WICHITA FALLS             TX   70 MPH WIND GUST
06/15/02   WICHITA                        MEASURED BY DPS.

1007 PM    IOWA PARK                 TX   60 MPH WIND GUST
06/15/02   WICHITA                        ESTIMATED BY AMATEUR
                                          RADIO SPOTTER.

1008 PM    WICHITA FALLS             TX   66 MPH WIND GUST
06/15/02   WICHITA                        MEASURED BY AMATEUR
                                          RADIO SPOTTER.

1011 PM    WICHITA FALLS             TX   65 MPH WIND GUST
06/15/02   WICHITA                        REPORTED BY AMATEUR
                                          RADIO SPOTTER.

1014 PM    WAURIKA LAKE              OK   65 MPH WIND GUST
06/15/02   STEPHENS                       MEASURED BY AMATEUR
                                          RADIO SPOTTER.

KT
Local storm report, Jun 15, 10:36 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1036 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 PM    HOLLIDAY                  TX   75 MPH WIND GUST
06/15/02   ARCHER                         REPORTED BY AMATEUR
                                          RADIO SPOTTER. ALSO
                                          MOBILE HOME OVERTURNED.

1019 PM    WICHITA FALLS             TX   60 MPH WIND GUST
06/15/02   WICHITA                        REPORTED BY AMATEUR
                                          RADIO SPOTTER.

1028 PM    7 N ARCHER CITY           TX   66 MPH WIND GUST
06/15/02   ARCHER                         MEASURED BY AMATEUR
                                          RADIO SPOTTER.

1031 PM    ARCHER CITY               TX   70 MPH WIND GUST
06/15/02   ARCHER                         MEASURED BY AMATEUR
                                          RADIO SPOTTER.

1033 PM    WAURIKA LAKE              OK   60 MPH WIND GUST
06/15/02   JEFFERSON                      ESTIMATED BY SPOTTERS
                                          AND REPORTED BY EM.

1034 PM    ARCHER CITY               TX   80 MPH WIND GUST
06/15/02   ARCHER                         MEASURED BY AMATEUR
                                          RADIO SPOTTER.

KT
Local storm report, Jun 15, 10:38 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    ARCHER CITY               TX   90 MPH WIND GUST
06/15/02   ARCHER                         MEASURED BY AMATEUR
                                          RADIO SPOTTER.

KT
Local storm report, Jun 15, 10:49 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1049 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    GRANDFIELD                OK   WIND DAMAGE
06/15/02   TILLMAN                        PART OF RESTAURANT ROOF
                                          BLOWN OFF. REPORTED BY
                                          COUNTY EM.

KT
Local storm report, Jun 15, 11:03 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1103 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    BURKBURNETT               TX   92 MPH WIND GUST
06/15/02   WICHITA                        MEASURED BY AMATEUR
                                          RADIO SPOTTER.

1030 PM    1 E WAURIKA               OK   59 MPH WIND GUST
06/15/02   JEFFERSON                      MEASURED BY MESONET.

KT
Local storm report, Jun 15, 11:20 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1011 PM    WICHITA FALLS             TX   83 MPH WIND GUST
06/15/02   WICHITA                        MEASURED BY ASOS AT
                                          SHEPPARD AIR FORCE
                                          BASE.

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:56 PM CDTSevere Thunderstorm WarningOUNHardeman64 min
Jun 15, 9:11 PM CDTSevere Thunderstorm WarningOUNFoard, Wilbarger64 min
Jun 15, 9:38 PM CDTSevere Thunderstorm WarningOUNWichita52 min
Jun 15, 9:52 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox68 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningOUNClay56 min
Jun 15, 10:09 PM CDTSevere Thunderstorm WarningOUNArcher66 min
Jun 15, 10:17 PM CDTSevere Thunderstorm WarningOUNWilbarger28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.